MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC NONE; MONOPOLAR CAUTERY CORD

INTUITIVE SURGICAL, INC NONE; MONOPOLAR CAUTERY CORD
Model Number 470383-05
Medical Device Problem Codes Thermal Decomposition of Device (1071); Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/28/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the monopolar instrument energy cable that was connected to an external generator (fx8 covidien) allegedly smoked and caught fire.According to the report, the generator coag setting was at value 55 and cut 45.The user continued with the procedure using the same system.No known impact or patient consequence was confirmed.Intuitive surgical, inc (isi) followed up with the initial reporter and obtained the following additional information regarding the reported event: the accessory was inspected prior to use, and it was normal.The monopolar coag was activated when the monopolar cable suddenly smoked and caught fire.The cable was connected properly.No known impact or patient consequence was confirmed.Isi conducted another follow up and information from the nurse confirmed that a monopolar energy instrument was in use; however, was unable to confirm the specific monopolar energy instrument connected to the monopolar energy cable and external generator.The site confirmed that they are using an external generator (fx8 covidien) which is not validated for use with the da vinci system.No injury was confirmed on the patient and the user who was operating the system.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the monopolar instrument energy cable involved with this complaint and completed the device evaluation.The reported event was confirmed through failure analysis investigation.Inspection found burnt marks where the broken wire was located.The cable was broken into two segments when returned.The cable was found with a damaged (cut open) insulation.A review of the submitted image was performed by an intuitive surgical, inc.(isi) regulatory post market surveillance (rpms) analyst.The following additional information was provided: the image confirmed that the monopolar instrument energy cable has a burn mark and was broken.No conclusive determination could be made based on the image review.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The monopolar energy cable was transferred to the failure analyst engineer (fae).Initial failure analysis was confirmed, the cable was found to have both internal wires broken as well as the outer insulation broken.The break in the wire was observed to be at the instrument end of the cable, at the end of the connector's strain relief.The failure observed can also be caused by grasping the wire instead of the connector body when disconnecting the cable from an instrument.The insulation exhibits thermal damage, and it appears to be incidental damage potentially caused by the failure of the insulation of the internal conductors.If the insulation between the two conductors were compromised, it is possible for an arc to result, which can lead to thermal damage of the insulation.Additionally, the cable was transferred to supplier engineering for further analysis.The cable underwent ct scanning to determine if any of the internal components could lead to an internal short circuit, but nothing was found.

Brand Name
NONE
Common Device Name
MONOPOLAR CAUTERY CORD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18440043
Report Number2955842-2023-21895
Device Sequence Number7033853
Product Code GEI
UDI-Device Identifier00886874112595
UDI-Public(01)00886874112595(10)VL213901
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K133167
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 12/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470383-05
Device Catalogue Number470383
Device Lot NumberVL213901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/07/2023
Supplement Date Received by Manufacturer04/25/2024
Initial Report FDA Received Date01/03/2024
Supplement Report FDA Received Date05/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/25/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown